I feel just awful


 I went through a stomach stapling procedure 11 yrs. ago. I have put on 100 of the 270lbs. I lost by eating the wrong things. Besides weight loss my hair is getting thinner and thinner every day. I have no energy, my eyesight is fading, and I feel just awful all the time. I feel like health wise except the fact I was very obese I was healthier and felt better then than I do now. I do not want to get on perscription drugs and would like a more natural solution.Could you please advise.

 Gastric bypass surgery can be a lifesaving procedure for many people. Although lifestyle adjustments are the best way to loose weight, for some people they are just not enough to produce the weight loss necessary to achieve better health. The down side that many doctors do not consult their patients about is that by changing the structure of the gastrointestinal tract nutrient absorption can be greatly compromised. All bariatric patients should be closely followed with a comprehensive nutrient program to avoid long term health consequences.

Certain nutrients are particularly important for bariatric patients. The most common nutrient deficiencies are vitamin B1, Vitamin B12, iron and calcium. Some of your concerns like low energy, thinning hair and poor eyesight can be directly related to these nutrient deficiencies. Thiamine (B1) deficiency can cause several conditions associated with neurological and eye function.

As a bariatric patient it is very important for you to choose your supplements wisely. Due to the fact that your digestion is much compromised you must choose supplements that provide optimal absorption. You should be using only liquids, powders, chewables or capsules in that order of preference. Tablets are too difficult for your system to utilize and will not provide adequate bio-availability. Certain companies even make vitamins specific for people who have had some type of gastric bypass surgery.

One of the first things you should do is have an evaluation with your doctor to check if you have any of these common deficiencies. If you do, you must then seek out the highest quality vitamins in forms your body can easily incorporate. Often time’s doctors will down play the difference in low quality vs. high quality supplements. I have worked with many bariatric patients experiencing the same symptoms you listed while taking what they thought was an adequate vitamin recommended by their doctor. Once they were transitioned to high quality supplements that fit their particular needs many of their symptoms resolved.

Back to all Questions     View More by Dr. Kevin Passero

Lead Medical Director

As a certified and fully trained Naturopathic Doctor, Passero has trained and preceptored with some of the nation's leading doctors in the field of natural medicine, working under the guidance of MD’s, Chiropractors, Naturopaths and Acupuncturists. Furthermore, he is currently the Vice President of the Maryland Association of Naturopathic Physicians.

View Profile



The products and the claims made about specific products on Vitabase.com have not been evaluated by the United States Food and Drug Administration and are not intended to diagnose, treat, cure or prevent disease. The information provided by Vitabase is for informational purposes only and is not intended as a substitute for advice from your physician or other health care professional or any information contained on or in any product label or packaging. You should not use the information on Vitabase.com for diagnosis or treatment of any health problem or for prescription of any medication or other treatment. You should consult with a healthcare professional before starting any diet, exercise or supplementation program, before taking any medication, or if you have or suspect you might have a health problem. Neither Vitabase nor Dr Passero will be liable for negative outcomes of supplements that are taken as a result of information given on Vitabase.com.